Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 11, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Aug 5, 2003, 9:37 PM EDT for Pitt County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2003, 9:37 PM EDT (01:37 UTC)
- Expired
- Aug 6, 2003, 12:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 101 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2084 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KMHX 060140 FFWMHX NCC147-060430- BULLETIN - EAS ACTIVATION REQUIRED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 937 PM EDT TUE AUG 5 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLASH FLOOD WARNING FOR... PITT COUNTY IN EASTERN NORTH CAROLINA * UNTIL 1230 AM EDT * AT 937 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS PRODUCING ESTIMATED RAINFALL RATES OF 3 INCHES IN AN HOUR OVER GREENVILLE...MOVING NORTHEAST AT 10 MPH. ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE SOUTHWEST THROUGH THE NEXT 2 HOURS. THESE THUNDERSTORMS WILL INCREASE THE POTENTIAL FOR FLOODING THROUGH THE LATE EVENING. * FLOODING CAN BE EXPECTED IN AND AROUND... GREENVILLE. BRUCE. STOKES. WHITEHURST. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. $$ 20 LAT...LON 3556 7759 3540 7743 3572 7718 3581 7740
1 follow-up statement
000 WGUS72 KMHX 060259 FFSMHX NCC147-060430- FLASH FLOOD STATEMENT...TO CONTINUE WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1058 PM EDT TUE AUG 5 2003 ...THE FLASH FLOOD WARNING FOR PITT COUNTY REMAINS IN EFFECT UNTIL 1230 AM EDT... AT 1058 PM EDT...SHOWERS AND THUNDERSTORMS HAD BEGUN TO LESSEN IN INTENSITY...HOWEVER RAINS WILL CONTINUE FOR THE NEXT HOUR...AND MAY PRODUCE AN ADDITIONAL 1 INCH OF RAIN. THIS ADDITIONAL RAIN WILL ADD TO ANY ONGOING FLOODING AND RESULT IN VERY SLOW RUN OFF OVER THE WARNED AREA. LAW ENFORCEMENT REPORTED THE NORTH MEMORIAL BRIDGE OFF HIGHWAY 11 NORTH OF GREENVILLE WAS FLOODED. FLOODING CAN BE EXPECTED IN AND AROUND... GREENVILLE...STOKES AND WHITEHURST. OTHER LOCATIONS THAT CAN EXPECT FLOODING INCLUDE BRUCE AND WINTERVILLE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. $$ LAT...LON 3560 7754 3545 7740 3572 7718 3579 7741 20
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 9:00 PM EDT, 37 minutes earlier.
Area forecast discussion, Aug 5, 9:00 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 900 PM EDT TUE AUG 5 2003 CONVECTION CONTINUES TO FIRE OVER COASTAL PLAIN IN VICINITY OF WESTERN EXTENT OF SEA BREEZE FROM EARLIER IN THE DAY AND AREA OF ENHANCED LIFT ASCD WITH SHORT WAVE MOVING OUT OF THE CNTRL PORTION OF THE STATE. EXPECT THIS ACTIVITY TO CONTINUE THROUGH THE LATE EVENING. EAST OF THE COASTAL PLAIN MAY HAVE A HARD TIME MAINTAINING THE ACTIVITY AS MARINE AIR APPEARS TO HAVE STABILIZED LOW LVLS ENOUGH TO PRECLUDE ANY SIG DEVELOPMENT. STILL...AS SHORT WAVE LIFTS JUST NORTH OF REGION TONIGHT AND JET STREAK MOVES ACROSS WILL NOT BE OUT OF THE QUESTION FOR CONVECTION TO MOVE INTO THE EASTERN PORTION OF THE CWA. BUT FEEL ANY ACTIVITY OVERNIGHT WILL REMAIN BELOW SEVERE CRITERIA. MARINE: EVENING OBS SHOWING S-SW AROUND 15KT W/SOME HIER GUST. SEAS IN THE 4-5FT RANGE...A GOOD BIT OF WHICH IS SWELL. N OF HATTERAS MORE LIKE 2-3 FT NR SHORE. CURRENT FORECAST SUPPORTED BY EVENING OBS...THUS NO CHANGES NEEDED ATTM. .MHX...NONE. MLF/NP
Hazardous weather outlook, Aug 5, 3:04 AM EDT, 18 hours 33 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 304 AM EDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE AFTER 3 PM. MINOR RIVER FLOODING WILL CONTINUE ON THE ROANOKE RIVER NEAR WILLIAMSTON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. 12
In the hours before
Special weather statement, Aug 5, 8:40 PM EDT, 57 minutes before
NCZ029-044-060145- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 840 PM EDT TUE AUG 5 2003 ...STRONG THUNDERSTORMS WILL AFFECT PITT AND MARTIN COUNTIES UNTIL 945 PM EDT... AT 840 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER GREENVILLE... MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR STOKES AT 850 PM EDT...BEARGRASS AT 910 PM EDT...EVERETTS AT 915 PM EDT...WILLIAMSTON AT 925 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BRUCE...ROBERSONVILLE...SIMPSON AND WHITEHURST. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. MLF
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:14 AM EDT | Special Marine Warning | MHX | 61 min | |
| Aug 6, 9:14 AM EDT | Special Marine Warning | MHX | 61 min | |
| Aug 6, 1:14 PM EDT | Special Marine Warning | MHX | 61 min | |
| Aug 6, 2:35 PM EDT | Special Marine Warning | MHX | 85 min | |
| Aug 6, 5:57 PM EDT | Tornado Warning | MHX | Carteret | 33 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.